[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1995

Photosensitivity Associated With Combined UV-B and Calcipotriene Therapy

Author Affiliations

From the Department of Dermatology, Beth Israel Hospital, Harvard Medical School, Boston, Mass.

Arch Dermatol. 1995;131(11):1305-1307. doi:10.1001/archderm.1995.01690230085013
Abstract

Background:  Ultraviolet B phototherapy is an effective agent for the treatment of psoriasis; its most frequent acute side effect is burning of the skin. It has been combined with various other topical or systemic agents to augment therapeutic effect. Recently, UV-B therapy has been used with calcipotriene ointment (Dovonex, Westwood-Squibb, Buffalo, NY), a new vitamin D analogue.

Observations:  We report four cases of chronic plaque psoriasis that developed in patients who used UV-B phototherapy for a substantial period without ill effects and in whom photosensitivity reactions within psoriatic plaques developed after calcipotriene ointment was added, without changes in their UV-B dosage or frequency of treatment. The time from starting calcipotriene therapy to the development of bertosensitivity ranged from 4 to 28 days, and the number of UV-B exposures during this period varied between one and 12 treatments. The mean UV-B dose at burning was 1114 mJ/cm2. Twenty-two patients had used calcipotriene in combination with UV-B therapy of a total of 103 UV-B-treated patients during the period when the adverse events occurred. Half these patients started calcipotriene therapy prior to starting treatment with UV-B. However, cases of photosensitivity occurred only in the remaining half of the patients in whom calcipotriene therapy was added during UV-B therapy. Combined therapy was able to be continued or resumed in two patients by reduction of the UV-B dose. In three cases, phototesting confirmed greater photosensitivity to calcipotriene-treated skin than to skin to which hydrated petrolatum was applied.

Conclusions:  Calcipotriene ointment should be introduced with caution in patients already receiving UV-B phototherapy, particularly those receiving high doses of UV-B. The mechanism of this photosensitivity reaction is unknown. This increased sensitivity to UV-B may be a result of the effect of calcipotriene on stratum corneum thickness, epidermal melanization, a result of its effect on the inflammatory reaction to UV-B irradiation, or, possibly, because it is a phototoxic agent.(Arch Dermatol. 1995;131:1305-1307)

×